Thursday, October 8, 2015
Pneumonia vaccine reaction
I got this vaccine, I am 64. No reaction for 6 days, on 7th day felt unwell. Head went very fuzzy and dizzy like I was drunk, hard to keep balance. Lasts about 3hrs. It comes in waves, two or three times in a 24hr period. Muscles and Joints ache and Neck stiffish and sore. Almost continual headache. Paracetamol makes my head more dizzy. Had these symtoms for 7 days,my Doctor thinks it`s a reaction but not very reassuring. What do you think? Worried.
Mild reactions to the pneumococcal vaccine (pneumonia vaccine) are common and occur in about a third of patients; these are generally limited to pain, redness, and swelling at the injection site. Severe reactions to the pneumococcal vaccine are quite rare and when they do occur, they are usually limited to fever and muscle aches lasting up to 2 days. The type of symptoms that you are describing (dizziness, neck pain, muscle pain, and headache) that started a week after the vaccine and then has persisted for a week would be very unusual to be a reaction to the pneumonia vaccine and may be due to an unrelated problem. You should ask your physician what other medical conditions could cause these symptoms and if additional tests are needed at this time.
When people get a vaccine and then develop new symptoms within a week of the vaccine, there is often a presumption that the vaccine was responsible. Statistically, about 1 out of every 13 adults will get a cold coincidentally within a week of getting a flu shot; this often results in persons believing that they "caught the flu from the flu shot" which is not scientifically possible. When symptoms do not match up with common reactions to any vaccine, it is important to look beyond the vaccine so that other causes of the symptoms are not overlooked.
James N Allen, Jr, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University